Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Interpolations with elasticae in Euclidean spaces

Authors: W. Mio, A. Srivastava and E. Klassen
Journal: Quart. Appl. Math. 62 (2004), 359-378
MSC: Primary 41A05; Secondary 58E10, 65D05, 68U10, 94A08
DOI: https://doi.org/10.1090/qam/2054604
MathSciNet review: MR2054604
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Motivated by interpolation problems arising in image analysis, computer vision, shape reconstruction, and signal processing, we develop an algorithm to simulate curve straightening flows under which curves in $ {\mathbb{R}^{n}}$ of fixed length and prescribed boundary conditions to first order evolve to elasticae, i.e., to (stable) critical points of the elastic energy $ E$ given by the integral of the square of the curvature function. We also consider variations in which the length $ L$ is allowed to vary and the flows seek to minimize the scale-invariant elastic energy $ {E_{inv}}$, or the free elastic energy $ {E_\lambda }$. $ {E_{inv}}$ is given by the product of $ L$ and the elastic energy $ E$, and $ {E_\lambda }$ is the energy functional obtained by adding a term $ \lambda $-proportional to the length of the curve to $ E$. Details of the implementations, experimental results, and applications to edge completion problems are also discussed.

References [Enhancements On Off] (What's this?)

  • [1] A. M. Bruckstein and A. N. Netravali, On minimal energy trajectories, Computer Vision, Graphics, and Image Processing 49 (1990), 283-396.
  • [2] R. Bryant and P. Griffiths, Reduction of order for the constrained variational problem and $ \smallint {k^2}/2 ds$, Amer. J. Math. 108 (1986), 525-570. MR 844630
  • [3] G. Dziuk, E. Kuwert, and R. Schätzle, Evolution of elastic curves in $ {\mathbb{R}^{n}}$: existence and computation, SIAM J. Math. Anal. 33 (2002), 1228-1245. MR 1897710
  • [4] G. Guy and G. Medioni, Inferring global perceptual contours from local features, Int'l J. Computer Vision 20 (1996), 113-133.
  • [5] L. Euler, Methodus inveniendi lineas curvas maximi minimive proprietate gaudentes, sive solutio problematis isoperimetrici lattisimo sensu accepti, Bousquet, Lausannae e Genevae 24 (1744) E65A. O. O. Ser. I.
  • [6] M. W. Jones and M. Chen, A new approach to the construction of surfaces from contour data, Computer Graphics Forum 13 (1994), C-85-C-84.
  • [7] V. Jurdjevic, Non-Euclidean elastica, Amer. J. Math. 117 (1995), 93-124. MR 1314459
  • [8] N. Koiso, On the motion of a curve towards elastica, in: Actes de la Table Ronde de Géometrie Différentielle (Luminy 1992) Sémin. Congr. 1 (Soc. Math. France, Paris, 1996), 403-436. MR 1427766
  • [9] J. Langer and D. A. Singer, The total squared curvature of closed curves, J. Differential Geometry 20 (1984), 1-22. MR 772124
  • [10] J. Langer and D. A. Singer, Curve straightening and a minimax argument for closed elastic curves, Topology 24 (1985), 75-88. MR 790677
  • [11] J. Langer and D. A. Singer, Curve straightening in Riemannian manifolds, Ann. Global Anal. Geom. 5 (1987), 133-150. MR 944778
  • [12] D. Mumford, Elastica and computer vision, in: Algebraic Geometry and its Applications (West Lafayette, IN, 1990) (Springer, New York, 1994), 491-506. MR 1272050
  • [13] R. Palais, Morse theory on Hilbert manifolds, Topology 2 (1963), 299-340. MR 0158410
  • [14] R. Palais, Critical point theory and the minimax principle, Global Analysis, Proc. Symp. Pure Math. XV (1970), 185-212. MR 0264712
  • [15] S. T. Roweis and L. K. Saul, Nonlinear dimensionality reduction by locally linear embedding, Science 290 (2000), 2323-2326.
  • [16] E. Sharon, A. Brandt, and R. Basri, Completion energies and scale, IEEE Trans. Pattern Analysis and Machine Intelligence 22 (2000), 1117-1131.
  • [17] C. Truesdell, The influence of elasticity on analysis: the classical heritage, Bull. Amer. Math. Soc. 9 (1983), 293-310. MR 714991
  • [18] I. Weiss, 3D Shape representation by contours, Computer Vision, Graphics, and Image Processing 41 (1988), 80-100.
  • [19] L. R. Williams and D. W. Jacobs, Stochastic completion fields: a neural model of illusory contour shape and salience, Neural Computation 9 (1997), 837-858.
  • [20] Y. Wen, Curve straightening flow deforms closed plane curves with nonzero rotation number to circles, J. Differential Equations 120 (1995), 89-107. MR 1339670

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 41A05, 58E10, 65D05, 68U10, 94A08

Retrieve articles in all journals with MSC: 41A05, 58E10, 65D05, 68U10, 94A08

Additional Information

DOI: https://doi.org/10.1090/qam/2054604
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society